Montana, 2012

Hail and Damaging Winds in Montana, July 10 to 11, 2012

July 10 to 11, 2012 · NWS TFX · 4 events in 3 counties and zones

Severe thunderstorms developed over southwest Montana on consecutive afternoons. Hail up to quarter-size and thunderstorm wind gusts of up to 66 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over southwest Montana on consecutive afternoons. Hail up to quarter-size and thunderstorm wind gusts of up to 66 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 1:58 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 10, 1:58 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT TUE JUL 10 2012

.DISCUSSION...

TONIGHT THROUGH THURSDAY...UPPER TROF MOVING ACROSS THE AREA NOW
BEGINNING TO INITIATE ISOLATED THUNDERSTORMS. CURRENT LAPS
ANALYSIS INDICATES AN AIRMASS WITH CAPE VALUES OF 1500 TO 2500
J/KG AND LI VALUES OF -1 TO -4. ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING. STRONG
WINDS THE MAIN THREAT FROM THESE STORMS AS A VERY HIGH WET BULB
ZERO HEIGHT NOT CONDUCEIVE TO LARGE HAIL. A LACK OF FORCING AND
VERY WEAK LOW LEVEL FLOW WILL ALSO WORK TOWARD KEEPING THESE
STORMS UNDER SEVERE CRITERIA. SOME STORMS OVER SOUTHWEST MONTANA
MAY NOT CONTAIN SIGNIFICANT RAIN. WITH AFTERNOON RELATIVE HUMIDITY
VALUES BELOW 20 PERCENT...CRITICAL FIRE CONDITIONS WILL CONTINUE
AS WILL THE RED FLAG WARNING. ISOLATED THUNDERSTORMS WILL AGAIN BE
POSSIBLE ON WEDNESDAY AS THE AIRMASS REMAINS WARM AND MOISTURE
FROM THE SOUTHWEST U.S. CONTINUES TO BE TAPPED. RISING 500 MB
HEIGHTS ON THURSDAY WILL PROVIDE SUBSIDENCE HEATING BUT GENERALLY
DRY CONDITIONS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.
EMANUEL

THURSDAY NIGHT THROUGH WEDNESDAY...HIGH PRESSURE WILL HOLD OVER THE
REGION THROUGH FRIDAY AS SCATTERED MOISTURE ASSOCIATED WITH
MONSOONAL FLOW CONTINUES TO MOVE INTO MONTANA FROM THE SOUTH. AS A
RESULT...BOTH WEST AND SOUTHWEST MONTANA WILL SEE THE BEST CHANCE
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THERE WILL ALSO BE A CHANCE
OF ACTIVITY OVER CENTRAL AND NORTH-CENTRAL MONTANA AS STORMS DRIFT
OFF TERRAIN. WITH THIS FLOW ACTIVITY WILL BE SHOWERY AND SCATTERED
IN NATURE. AS A RESULT...HAVE KEPT SLIGHT CHANCE TO CHANCE POP
THROUGH FRIDAY AS MODEL AGREEMENT IS MARGINAL. FRIDAY NIGHT INTO
SATURDAY A LOW PRESSURE SYSTEM IN THE PACIFIC NORTHWEST LOOKS TO
PUSH A FRONTAL BOUNDARY INTO MONTANA FROM THE SOUTHWEST. THIS
FEATURE WILL BRING THE POTENTIAL FOR MORE WIDESPREAD SHOWER ACTIVITY
SATURDAY AND SUNDAY ALONG WITH SOMEWHAT COOLER TEMPERATURES SO HAVE
RAISED POP SOME OVER THIS TWO DAY PERIOD. OVERALL SYNOPTIC FLOW WILL
SHIFT ON SUNDAY AS THE REGION COMES UNDER A WEST TO SOUTHWEST FLOW
ALOFT. GFS BRINGS A TROUGH INTO THE REGION FROM THE WEST MID-WEEK
BUT ECMWF CONTINUES WESTERLY FLOW SO CONFIDENCE IS FAIRLY LOW ON
THIS EVENT AT THE CURRENT TIME. WINDS WILL BE MOSTLY LIGHT AND
VARIABLE WITH AFTERNOON BREEZINESS THROUGHOUT THE LONG TERM PERIOD.
PRECIPITATION OUTLOOK THROUGH THE LONG TERM FORECAST REMAINS POOR
OVERALL WITH THE EXCEPTION OF THE TROUGH SATURDAY INTO SUNDAY.
AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S TO MID 90S
BUT MAY COOL SOME EARLY NEXT WEEK. OVERNIGHT LOWS WILL BE IN THE 50S
TO LOW 60S.

&&

.AVIATION...
UPDATED 1800Z.
OVERALL VFR CONDITIONS ARE EXPECTED BUT BRIEF MVFR
CONDITIONS ARE POSSIBLE WITH AFTERNOON SHOWERS AND THUNDERSTORMS.
WEAK THUNDERSTORMS ARE INITIATING ALONG THE CONTINENTAL DIVIDE AND
SOUTHWEST MONTANA EARLY THIS AFTERNOON AND THESE WILL CONTINUE TO
MOVE INTO CENTRAL MONTANA AND BECOME MORE WIDESPREAD THIS AFTERNOON
AS INSTABILITY INCREASES. THE MAIN THREAT FROM THESE STORMS WILL BE
GUSTY AND ERRATIC WINDS AND LIGHTNING...BUT BRIEF HEAVY RAINFALL
WILL ALSO BE POSSIBLE...PARTICULARLY OVER NORTH-CENTRAL MONTANA
WHERE THERE IS BETTER MOISTURE AVAILABILITY. MOUNTAIN OBSCURATION IS
EXPECTED IN AND NEAR CONVECTIVE ACTIVITY. STORMS WILL DECREASE FROM
THE WEST AFTER 02Z RETURNING TO CALMER CONDITIONS OVERNIGHT. MLV

&&

.FIRE WEATHER...
AN INCREASING CHANCE OF THUNDERSTORMS REMAINS IN PLACE FOR MUCH
OF THE DISTRICTS THIS AFTERNOON AND EVENING. IN SOUTHWEST MONTANA
THE THREAT FOR DRY THUNDERSTORMS CONTINUES TO LOOK FAVORABLE. IN
ASSOCIATION WITH THE MISSOULA AND BILLINGS FORECAST OFFICES AND
SPC HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
INCREASED COVERAGE OF THUNDERSTORMS AFTER A DRY SPELL. AM
EXPECTING THAT MANY OF THESE STORMS WILL PUT OUT GUSTY AND ERRATIC
WINDS POSSIBLY IN EXCESS OF 50 MPH. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  91  59  93 /  30  20  20  10
CTB  57  87  55  89 /  30  20  20  10
HLN  62  93  58  93 /  30  20  20  10
BZN  53  92  51  92 /  30  20  20  10
WEY  45  82  41  83 /  30  30  30  10
DLN  55  89  52  90 /  30  20  20  10
HVR  61  93  58  94 /  30  20  20  10
LWT  58  86  54  88 /  40  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.

&&

SHORT TERM...EMANUEL
LONG TERM...GUSTAFSON
AVIATION...MLV

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 10, 3:48 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 AM MDT TUE JUL 10 2012

MTZ008-014-015-052>055-111200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
448 AM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNINGS HAVE BEEN ISSUED FOR MUCH OF SOUTHWEST MONTANA
AND FOR SOUTHERN PORTIONS OF CENTRAL MONTANA. SCATTERED WET AND
DRY THUNDERSTORMS PRODUCING STRONG AND VARIABLE WIND GUSTS ARE
EXPECTED THIS AFTERNOON AND EVENING. LIGHTING STRIKES...LOW
RELATIVE HUMIDITY VALUES AND STRONG THUNDERSTORMS WINDS COULD POSE
A CONCERN FOR FIRE WEATHER INTERESTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>013-044>051-111200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
448 AM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Missoula radar (KMSX), 199 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
July 10, 2:30 PM MST to 2:50 PM MST
Where
Beaverhead County, 6 mi SE of Jackson
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.309, -113.333

Outflow winds gusted to 56KT (64MPH) 6 miles SE of Jackson.

Thunderstorm Wind, Gallatin

When
July 10, 5:50 PM MST to 6:05 PM MST
Where
Gallatin County, 11 mi E of Bozeman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.680, -110.802

Outflow winds gusted to 51KT (59MPH) 11 miles E of Bozeman.

Hail, Jefferson

When
July 11, 1:40 PM MST to 2:00 PM MST
Where
Jefferson County, 2 mi W of Whitehall
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -112.142

Quarter sized hail, measuring 1.00 inches, was reported 2 miles W of Whitehall.

Thunderstorm Wind, Beaverhead

When
July 11, 6:00 PM MST to 6:30 PM MST
Where
Beaverhead County, 6 mi N of Lakeview
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.687, -111.800

A wind gust of 57KT (66MPH) was reported 6 miles N of Lakeview and was associated with thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398248, 398250, 398251, 398253.